Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

April 9, 2021Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Apr 9, 2021, 4:17 AM CDT for Mobile County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 4:17 AM CDT (09:17 UTC)
Expired
Apr 9, 2021, 5:15 AM CDT
In force
58 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 36 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS84 KMOB 090917
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
417 AM CDT Fri Apr 9 2021
 
ALZ052-053-261>263-091015-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Central AL-
Mobile Inland AL-
417 AM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTHERN CLARKE COUNTIES UNTIL 515 AM CDT...

At 417 AM CDT, the strong thunderstorm was located over Chunchula, or
7 miles west of Satsuma, moving northeast at 25 mph.

Nickel size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Creola, Chunchula, Stockton,
Gulfcrest, Axis, Calvert, Mount Vernon, McIntosh, I65 And I165, I65
And AL 225, I65 And AL 158 and Movico.

LAT...LON 3085 8833 3129 8812 3132 8797 3122 8777
      3110 8769 3090 8789 3090 8790 3089 8790
      3080 8800 3078 8802 3078 8801 3077 8802
      3077 8803 3073 8806
TIME...MOT...LOC 0917Z 213DEG 23KT 3089 8818 

$$

Black

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Apr 8, 11:59 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 8, 11:59 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1159 PM CDT Thu Apr 8 2021

.AVIATION...
06Z issuance...VFR conditions will be replaced by an IFR ceiling
first near the coast which spreads over the remainder of the area
overnight along with patchy fog developing. Isolated to scattered
showers are possible late tonight, then numerous showers and
storms are expected over much of the area on Friday. Light
southerly winds tonight increase to 10 to 15 knots on Friday. /29

&&

.PREV DISCUSSION... /issued 1058 PM CDT Thu Apr 8 2021/

NEAR TERM /Now Through Saturday/...An active weather period is
expected, culminating in a strong squall line sweeping through
the area late Friday night into Saturday. Currently, a weak
boundary oriented is east-west over the central portion of the
area, seen best in surface dewpoints. This boundary moves
northward through the remainder of the forecast area overnight as
a deep layer southerly flow strengthens somewhat over the area and
brings increasing deep layer moisture into the region, especially
over the southern portion of the area. As a series of shortwaves
begin to affect the area, this results in moderate isentropic lift
mainly in the 300-305K layer which along with the improving deep
layer moisture will support slight chance to chance pops overnight.
For Friday into Saturday, an upper trof advances across the
Plains then continues towards the Mississippi River valley. Two
important changes occur during this evolution, the first of which
is a series of shortwaves continue to move across the area on
Friday leading to convective development over the forecast area,
and second a squall line organizes in response to the upper trof and
advances eastward across Arkansas Friday evening. The squall
lines increases in strength and size Friday night and advances
rapidly eastward into the northwestern portion of the forecast
area Friday night (potentially reaching the I-65 corridor as early
as 12Z Saturday) then continues through the remainder of the area
Saturday morning. On Friday, MLCAPE values of 1500-2500 J/kg are
indicated, although it was noted that model soundings show more
moisture in the 700-900 mb layer roughly along and south of I- 65
compared with north of I-65, and this becomes more pronounced
further north of I-65. Model soundings also show mid level dry air
present to strengthen convective downdrafts and contribute to
potential hail development. 0-6 km bulk shear values on Friday
will be 30-40 knots, with the higher values generally over the
southern portion of the area. Considering the distribution of
moisture seen in model soundings and shear distribution, the fact
that some Convective Allowing Models (CAMS) favor convective
development mostly along and south of I-65 looks reasonable and
supports likely to categorical pops. That said, have opted to
stay with likely pops over the remainder of the area as convective
development is possible elsewhere with the series of shortwaves.
The CAMS show that the strongest storms are favored over the
coastal counties which lines up well with the bulk shear values,
but given dry air present in model soundings areawide, see at
least isolated potential severe thunderstorm development over the
entire area. Moving on to the squall line meanwhile organizing
west of the area and set to advance into the northwestern portion
of the area overnight, MLCAPE values look to diminish only
somewhat to 1000-2000 J/kg despite the nocturnal timing, with
similar values expected along/ahead of the line until it exits to
the east. With the 850 mb flow strengthening over the area
overnight, 0-3 km helicity values of 200-300 m2/s2 will be present
along with 0-6 km bulk shear values around 45 knots with similar
values expected as the line moves through the remainder of the
area. These conditions are certainly supportive of severe storm
development, and is well reflected in SPC outlooks with a Slight
Risk over the area as the squall line moves through, including an
Enhanced Risk over interior southeast Mississippi and interior
southwest Alabama Friday night, and this Enhanced Risk area may be
expanded to include more of the area. Lows tonight and Friday
night range from the lower to mid 60s. Highs on Friday will mostly
be in the upper 70s to lower 80s. Highs on Saturday will be in
the mid to upper 70s. A High Risk of rip currents continues
through the period. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.

FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from 10 PM Friday to 4 PM CDT Saturday for
     GMZ631-632-650-655.

     Small Craft Advisory from 10 PM Friday to 7 PM CDT Saturday for
     GMZ670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Apr 9, 3:30 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
330 AM CDT Fri Apr 9 2021

ALZ261-263>265-090915-
Mobile Coastal AL-Baldwin Central AL-Mobile Central AL-
Mobile Inland AL-
330 AM CDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 415
AM CDT...

At 330 AM CDT, the strong thunderstorms were located along a line
extending from 5 miles east of Hurley to 4 miles west of Theodore,
and moving northeast at 35 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Creola, Chunchula, Gulfcrest, Semmes,
Tanner Williams, I65 And I165, Mobile Regional Airport, Wilmer, I65
And AL 158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8841 3077 8842 3109 8825 3084 8795
      3079 8799 3077 8785 3071 8794 3075 8795
      3068 8796 3074 8803 3067 8802 3073 8804
      3058 8807 3058 8808 3048 8818
TIME...MOT...LOC 0830Z 203DEG 32KT 3064 8840 3054 8825
Special weather statement, Apr 9, 4:17 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
417 AM CDT Fri Apr 9 2021

ALZ052-053-261>263-091015-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Central AL-
Mobile Inland AL-
417 AM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTHERN CLARKE COUNTIES UNTIL 515 AM CDT...

At 417 AM CDT, the strong thunderstorm was located over Chunchula, or
7 miles west of Satsuma, moving northeast at 25 mph.

Nickel size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Creola, Chunchula, Stockton,
Gulfcrest, Axis, Calvert, Mount Vernon, McIntosh, I65 And I165, I65
And AL 225, I65 And AL 158 and Movico.

LAT...LON 3085 8833 3129 8812 3132 8797 3122 8777
      3110 8769 3090 8789 3090 8790 3089 8790
      3080 8800 3078 8802 3078 8801 3077 8802
      3077 8803 3073 8806
TIME...MOT...LOC 0917Z 213DEG 23KT 3089 8818

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:33 PM CDTSmall Craft AdvisoryMOB41 hr
Apr 9, 2:57 AM CDTSevere Thunderstorm WarningMOBMobile34 min
Apr 9, 3:30 AM CDTSpecial Weather StatementMOBMobile45 min
Apr 9, 3:57 AM CDTSpecial Marine WarningMOB93 min
Apr 9, 4:25 AM CDTSpecial Marine WarningMOB2 hr
Apr 9, 6:28 AM CDTSpecial Marine WarningMOB2 hr
Apr 9, 6:42 AM CDTSpecial Marine WarningMOB2 hr
Apr 9, 6:47 AM CDTSpecial Weather StatementMOBClarke43 min
Apr 9, 6:54 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke38 min
Apr 9, 7:02 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington43 min
Apr 9, 7:45 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe21 min
Apr 9, 8:06 AM CDTSpecial Weather StatementMOBClarke39 min
Apr 9, 8:09 AM CDTSpecial Marine WarningMOB96 min
Apr 9, 8:28 AM CDTSpecial Marine WarningMOB105 min
Apr 9, 9:49 AM CDTSpecial Marine WarningMOB54 min
Apr 9, 12:18 PM CDTHigh Surf AdvisoryMOBBaldwin, Mobile43 hr
Apr 9, 12:23 PM CDTSpecial Weather StatementMOBWilcox52 min
Apr 9, 2:16 PM CDTSpecial Weather StatementMOBWilcox44 min
Apr 9, 2:18 PM CDTSpecial Weather StatementMOBChoctaw42 min
Apr 9, 2:35 PM CDTSpecial Weather StatementMOBChoctaw40 min
Apr 9, 2:56 PM CDTSpecial Weather StatementMOBCrenshaw49 min
Apr 9, 8:11 AM CDTSpecial Weather StatementMOBOkaloosa49 min
Apr 9, 8:16 AM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa119 min
Apr 9, 10:15 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne21 days
Apr 9, 10:16 AM CDTRiver Flood WarningMOBGeorge, Greene, Jackson21 days
Apr 9, 10:18 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry21 days

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.